Background Dislodging of preexisting cardiac thrombi has been a reported but unconfirmed cause of embolic strokes after thrombolytic therapy for myocardial infarction.
Case Description An 82-year-old woman was admitted with congestive heart failure. Initial echocardiogram demonstrated ventricular thrombi. Three days later she experienced an inferior wall myocardial infarction, and intravenous streptokinase was administered. Six hours later she abruptly developed a global aphasia with a dense right hemiparesis. Repeat echocardiogram did not show any thrombus.
Conclusions Thrombolytic therapy may have caused embolization of ventricular thrombi. Cardiac conditions that predispose to embolic strokes are not established contraindications to thrombolytic therapy. The potential for thrombolytic therapy to produce embolization in patients with preexisting cardiac mural thrombi should be evaluated.
While intracranial hemorrhages are the primary neurological complication of thrombolytic therapy, systemic embolization shortly after thrombolytic therapy has been reported, presumably caused by the dislodging of a preexisting cardiac thrombus.1 2 3 These reports, however, lacked confirmatory evidence, and the assumption was made only in retrospect. We report a case of cerebral embolization that occurred after intravenous thrombolytic therapy because of dislodging of preexisting cardiac thrombi, as confirmed by serial echocardiograms.
An 82-year-old right-handed woman presented to the Jewish Hospital emergency department on May 3, 1993, after a 1-month history of progressive dyspnea on exertion and worsening pedal edema. Her history included myocardial infarction in 1978, coronary artery bypass surgery in 1992, hypertension, and hypercholesterolemia. Her medications included 37.5 mg captopril three times a day and 325 mg/d aspirin.
Examination of vital signs showed blood pressure of 170/100, heart rate of 84 beats per minute, and respiratory rate of 24 breaths per minute. She had jugular venous distention to the angle of the mandible. She had a 3/6 holosystolic murmur, with axillary radiation loudest over her left sternal border. She also had a 2/6 systolic ejection murmur over her right parasternal border. She had bibasilar rales half of the way up her lung fields on the right and a third of the way up on her left. Her liver edge was palpable 4 cm below her right costal margin. She also had bilateral pitting pedal edema.
Furosemide and nitroglycerin were administered, which improved symptoms. Complete blood count, SMA6, prothrombin time, and partial thromboplastin time were normal. An electrocardiogram showed normal sinus rhythm with left atrial enlargement, left anterior hemiblock, and inverted T waves over the lateral leads. Serial creatinine phosphokinase levels were normal. A two-dimensional echocardiogram showed moderate to severe global hypokinesia. A cardiac mass (Fig 1⇓) was seen in the left ventricular apex consistent with a mural thrombus. A second pedunculated mass measuring 1.0×0.7 cm was seen at the level of the anterolateral mitral valve papillary muscle. The patient was started on intravenous heparin to maintain the partial thromboplastin time at around two times the control value.
On the third hospital day, the patient developed substernal chest pain. Electrocardiogram showed new ST elevation in the inferior wall. Streptokinase (1.5 million U IV) was infused over 1 hour. The chest pain and ST elevation resolved. Six hours after streptokinase infusion, the patient suddenly became lethargic and developed global aphasia with left gaze deviation and a dense right hemiparesis. Computed tomography of the head showed a hypodensity involving the left frontoparietal region with no evidence of blood. Anticoagulation treatment was discontinued, and the patient was maintained on aspirin. A repeat two-dimensional echocardiogram done 18 hours after the stroke showed the absence of the mural thrombus (Fig 2⇓) as well as the pedunculated mass.
The patient remained neurologically unchanged. Her cardiac status stabilized. The patient was started on anticoagulation therapy 2 weeks after the stroke.
In the case presented, the patient suffered a severe ischemic stroke 6 hours after treatment with streptokinase for acute myocardial infarction. While other processes such as atherosclerosis or dislodging of other arterial clots may have played a role in the stroke, the temporal relation of events, as well as the serial echocardiograms done before and after the event, strongly suggests a causal relation between the administration of thrombolytics and embolization of the preexisting cardiac thrombi, producing the large left cerebral hemispheric infarct.
This case report underscores the importance of selective use of thrombolytic therapy in acute myocardial infarction. Large studies on the efficacy of thrombolytic therapy for myocardial infarction suggest that the incidence of ischemic strokes is higher among individuals with anterior wall myocardial infarction and poor Killip class,4 5 conditions which by themselves are associated with an increased risk of ventricular thrombus and embolic strokes.6 7 8 Ventricular thrombus is not an established contraindication to thrombolytic therapy. In fact, some studies promote the use of thrombolytics as treatment for preexisting ventricular thrombi.9 10 The criteria for administration of thrombolytic therapy need to be reevaluated to lessen the incidence of embolic stroke and its devastating consequences.
The author wishes to express his appreciation to Dr William Powers for his critical review of the manuscript.
- Received September 7, 1994.
- Revision received October 25, 1994.
- Accepted October 25, 1994.
- Copyright © 1995 by American Heart Association
Stafford PJ, Strachan CJL, Vincent R, Chamberlain DA. Multiple microemboli after disintegration for acute myocardial infarction. BMJ. 1989;299:1310-1312.
Cranston RE, Wolfson MA, Buchsbaum HW, Feinberg WM, Barreuther A. Plasminogen activator and cerebral infarction. Ann Intern Med. 1988;108:766. Letter.
O’Connor CM, Califf RM, Massey EW. Stroke and acute myocardial infarction in the thrombolytic era: clinical correlates and long term prognosis. J Am Col Cardiol. l990;16:533-540.
Keren A, Mazouz B, Moriel M, Tzivoni D, Stern S. Use of streptokinase for lysis of a mobile left ventricular thrombus: report of a case and review of the literature. Cardiology. 1988;75:446-447.